Probiotics: A Simple food from your refrigerator that stops diarrhea
In a June 4, 2013 article, appearing in Medscape, Laurie Barclay, MD, reported that a meta-analysis of probiotics showed that their use was associated with a 64% reduction in diarrhea symptoms associated with C. difficile (the most common cause of antibiotic related diarrhea). This represents an impressively large and significant affect and something for you to keep in mind the next time you take a broad spectrum antibiotic.
Your digestive tract is teaming with tiny little organisms we affectionately call bacteria. In fact there are so many bacteria that a substantial portion of your feces are made up of dead or dying bacteria. Feces are mostly water (about 75%) and 25% solid matter. Bacteria account for about 40-60% of the solid material.
A lot of people get a little creeped-out knowing that there intestines are full of thriving bacteria, approximately 100 trillion bacteria or about 1 intestinal bacteria cell for every human cell in your body. Those little organisms that share your intestines, called commensal bacteria, have several very important jobs when it comes to keeping us healthy. You may already know that intestinal bacteria take part in synthesizing vitamin B and K, but you might not know that they play a role in preventing your intestines from being overrun by other, far less friendly, bacteria.
A dog eat dog world
Periodically we are exposed to bacteria that are potentially pathogenic and if these bacteria were allowed to multiply freely in our colon they would rapidly cause serious intestinal illnesses. However, the 30-40 species of bacteria that call our intestines home are superior competitors for the nutrients left behind from the food you eat. In head to head or bacteria to bacteria competition, the potentially pathogenic bacteria never get enough nutrition to produce a thriving population, a population big enough to make us sick. In other words, they are inferior competitors compared to our commensal bacteria.
Why do broad spectrum antibiotic cause diarrhea?
You probably know about, or worse have experienced, diarrhea after taking antibiotics to treat some other pathogenic bacterial infection; something like pneumonia, a sinus infection, ear infection, strep throat or perhaps a urinary tract infection. Doctors often don’t determine which species of bacteria is causing your problem, so rather than giving you a targeted antibiotic; instead they give you an antibiotic that is effective against many different bacteria. These types of antibiotics are called broad spectrum antibiotics to indicate that they can kill a broad spectrum of bacteria. Common examples of broad spectrum antibiotics are: Amoxicillin, Levofloxacin and Augmentin. Broad spectrum antibiotics are the most commonly prescribed of all antibiotics. Unfortunately they very often kill the ‘good’ bacteria that live in your intestines right along with the pathogenic bacteria causing your throat or urinary tract infection. That might not be so bad, except that the potentially pathogenic bacteria that are held at bay by the good bacteria are antibiotic resistant. Therefore, the good bacteria die and the pathogenic bacteria live; and they quickly grow into a huge population. As their numbers increase, you start to feel sick and soon the diarrhea starts. One of the most common causes of antibiotic associated diarrhea is Clostridium difficile. This is a nasty little family of bacteria that includes the bacteria that cause tetanus and botulism.
How do probiotics work?
It has long been believed that consuming foods that contain live cultures of bacteria, especially bacteria that occur naturally in our gut, foods like yogurt, soy sauce, buttermilk, sauerkraut and pickled vegetables, could prevent the diarrhea that can accompany the use of broad spectrum antibiotics. These foods are now marketed as including probiotics or as probiotics drinks. The study mentioned at the beginning of this article, as well as others, strongly support these long-held beliefs.
Probiotic foods help replenished the diminished populations of bacteria in your intestines. As your natural population of bacteria return, they once again start to effectively compete with the Clostridium difficile and the symptoms, in particular the diarrhea, begins to improve.
Researchers would still like to identify the species and strains that are most effective, however, it might very easily turn out that it is a mixture of various bacteria that are most helpful. Whatever the case, you can use the information now to reduce your risk of C. difficile associated diarrhea by consuming probiotics whenever you start taking a broad spectrum antibiotic and continue to consume them until you finish the prescribed course of antibiotics. It’s also nice to know that these products have been consumed for hundreds or thousands of years and there seems to be no down side to their use. Even if they don’t help, they will do no harm either.
You can also ask your doctor to prescribe probiotics. The ones available from your pharmacy include know quantities of specific bacteria or combinations of bacteria.
Reference: The Cochrane Library